Alert archive / Georgia / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 317, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jun 5, 2005, 3:37 PM EDT for DeKalb County, Georgia. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 3:37 PM EDT (19:37 UTC)
- Expired
- Jun 5, 2005, 4:00 PM EDT
- In force
- 23 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County DeKalb County, GA
The radar
The Atlanta radar (KFFC), 55 km from the middle of the area, began a volume at 19:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 764 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 051937 SVRFFC GAC089-052000- /O.NEW.KFFC.SV.W.0317.050605T1937Z-050605T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 337 PM EDT SUN JUN 5 2005 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN DEKALB COUNTY IN NORTH CENTRAL GEORGIA * UNTIL 400 PM EDT * AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LITHONIA...AND MOVING EAST AT 5 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REDAN. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3375 8416 3367 8423 3364 8411 3372 8405 $$
1 follow-up statement
000 WWUS52 KFFC 051954 SVSFFC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 350 PM EDT SUN JUN 5 2005 GAC089-052000- /O.CON.KFFC.SV.W.0317.000000T0000Z-050605T2000Z/ DEKALB- 350 PM EDT SUN JUN 5 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR SOUTHEASTERN DEKALB COUNTY... AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR LITHONIA...OR ABOUT NEAR CONYERS...MOVING EAST AT 5 MPH. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM...ALONG WITH VERY HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS. DRIVERS SHOULD USE CAUTION AS HEAVY RAIN WILL REDUCE VISIBILITY TO NEAR ZERO...ESPECIALLY DRIVERS ALONG INTERSTATE 20 NEAR LITHONIA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3375 8416 3367 8423 3364 8411 3372 8405 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:40 PM EDT, 57 minutes earlier.
Area forecast discussion, Jun 5, 2:40 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 240 PM EDT SUN JUN 5 2005 .SHORT TERM... LARGE SCALE PATTERNS REMAIN FAIRLY STATIC THROUGH THE SHORT TERM PERIOD. UPPER RIDGE AXIS MOVES OFF EAST COAST MONDAY BUT NEW RIDGING IN THE MISSISSIPPI VALLEY MOVES OVER THE EASTERN U.S. BY WEDNESDAY. LARGE WESTERN ATLANTIC RIDGE POKES WESTWARD ACROSS THE GULF COAST STATES THROUGH THE PERIOD KEEPING A MOIST LOW LEVEL FLOW OVER THE REGION. WEAK COLD FRONT MAKES IT INTO THE REGION AS SURFACE RIDGE WEAKENS A BIT MONDAY AND TUESDAY ALLOWING FOR A BIT MORE CONVECTIVE ACTIVITY MONDAY THROUGH WEDNESDAY. FOR NOW I WILL LEAVE COVERAGE AS SCATTERED. TEMPERATURES SHOULD REMAIN AT OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE SHORT RANGE PERIOD...BUT INCREASED CLOUD COVER AND PRECIPITATION WILL KEEP HIGHS FROM GETTING TOO HOT. .LONG TERM... THROUGH THE EXTENDED FORECAST PERIOD...UPPER RIDGE REMAINS ACROSS THE SOUTHEASTERN U.S....BUT NOT DOMINANT ENOUGH WITH SUFFICIENT SUBSIDENCE TO COMPLETELY SHUT OFF DIURNAL CONVECTIVE DEVELOPMENT. WESTERN ATLANTIC RIDGE ALSO BUILDS BACK INTO THE AREA NICELY KEEPING CONVECTION ISOLATED TO SCATTERED. TEMPERATURES WILL AGAIN REMAIN AT OR SLIGHTLY ABOVE SEASONAL NORMALS THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 71 85 71 86 / 20 40 30 40 ATHENS 68 86 69 87 / 20 40 30 40 GAINESVILLE 67 87 68 85 / 20 40 30 40 ROME 69 88 68 85 / 20 40 30 40 COLUMBUS 73 88 72 87 / 20 40 30 40 MACON 70 89 71 89 / 20 40 30 40 && .FFC WATCHES/WARNINGS/ADVISORIES... GA...NONE. && 99/20
Hazardous weather outlook, Jun 5, 6:00 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 AM EDT SUN JUN 5 2005 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-061000- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD- CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE- FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK- HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON- JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE- MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE- OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE- SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR- TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON- WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 600 AM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ...ISOLATED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EARLY EVENING... ...STORMS MAY APPROACH SEVERE LEVELS... .SYNOPSIS... SOUTHWEST TO WEST WINDS AT THE SURFACE AND HIGH PRESSURE BUILDING ALOFT WILL KEEP A VERY WARM AND MOIST AIRMASS IN PLACE ACROSS GEORGIA TODAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING AS DAYTIME TEMPERATURES RISE INTO THE UPPER 80S TO NEAR 90. SOME THUNDERSTORMS MAY APPROACH SEVERE LEVELS. .PRIMARY HAZARD... ISOLATED STORMS MAY APPROACH SEVERE LEVELS WITH FREQUENT LIGHTNING ...SMALL HAIL AND GUSTY WINDS POSSIBLE. TORRENTIAL RAINFALL MAY ALSO PRODUCE SOME LOCALIZED FLOODING. .DISCUSSION... FLOW ALOFT WILL AGAIN BE VERY WEAK TODAY. INSTABILITY WILL BE MORE THAN SUFFICIENT FOR THUNDERSTORMS HOWEVER WITH CAPE VALUES OF 1500 TO 2500. THUNDERSTORMS MAY APPROACH SEVERE LIMITS BECAUSE OF THE HIGH INSTABILITY BUT WILL ALSO BE ISOLATED AND SHORT LIVED DUE TO VERY WEAK VERTICAL WIND SHEAR. SOME STORMS MAY PRODUCE HAIL UP TO PENNY SIZE AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... DUE TO THE ISOLATED NATURE OF THE STORMS...SPOTTER ACTIVATION IS NOT EXPECTED. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE THROUGH SATURDAY. && FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jun 5, 3:26 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 326 PM EDT SUN JUN 5 2005 GAZ045-046-055-057-052000- 326 PM EDT SUN JUN 5 2005 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN NORTHERN HENRY...FAR EASTERN CLAYTON...ROCKDALE AND SOUTHERN DEKALB COUNTIES UNTIL 400 PM EDT... AT 319 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTH OF STOCKBRIDGE...MOVING EAST AT 10 MPH. LIGHTNING DETECTION SYSTEMS HAVE INDICATED NUMEROUS CLOUD-TO-GROUND LIGHTNING STRIKES WITH THIS STORM AS IT MOVES EAST ACROSS EASTERN CLAYTON AND SOUTHERN DEKALB COUNTY INTO ROCKDALE COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE STOCKBRIDGE AND PANOLA MOUNTAIN STATE PARK. RESIDENTS IN THIS AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND CORDED TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 400 PM EDT. SEVERE THUNDERSTORM CRITERIA...WHICH IS THREE-QUARTER INCH HAIL OR DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...ARE NOT EXPECTED WITH THESE STORMS.
Nearby
Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.